Alert archive / California / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 45, NWS Reno, NV
NWS Reno, NV issued this severe thunderstorm warning at Aug 17, 2008, 6:02 PM PDT for Lassen County, California. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 17, 2008, 6:02 PM PDT (01:02 UTC)
- Expired
- Aug 17, 2008, 6:45 PM PDT
- In force
- 43 min
- Issued by
- NWS Reno, NV
- Area
- Storm-based polygon
County Lassen County, CA
The radar
The Reno radar (KRGX), 172 km from the middle of the area, began a volume at 01:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 00:00Z, 1.0 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3330 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KREV 180102 SVRREV CAC035-180145- /O.NEW.KREV.SV.W.0045.080818T0102Z-080818T0145Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RENO NV 602 PM PDT SUN AUG 17 2008 THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL LASSEN COUNTY IN NORTHERN CALIFORNIA... * UNTIL 645 PM PDT * AT 558 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 8 MILES SOUTHEAST OF JUNCTION CA 139 AND CA 513...OR ABOUT 11 MILES NORTH OF EAGLE LAKE...AND MOVING NORTHWEST AT 13 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... JUNCTION CA 139 AND CA 513 BY 635 PM PDT... THIS STORM IS CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL. WATCH FOR PONDING WATER ON AREA ROADWAYS. DRIVERS SHOULD SLOW DOWN IF ENCOUNTERING HEAVY RAINS...AND TURN ON YOUR HEADLIGHTS. LAT...LON 4096 12110 4117 12071 4081 12042 4067 12070 TIME...MOT...LOC 0101Z 143DEG 12KT 4080 12068 $$ JORDAN
2 follow-up statements
000 WWUS55 KREV 180123 SVSREV SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE RENO NV 623 PM PDT SUN AUG 17 2008 CAC035-180145- /O.CON.KREV.SV.W.0045.000000T0000Z-080818T0145Z/ LASSEN CA- 622 PM PDT SUN AUG 17 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM PDT FOR CENTRAL LASSEN COUNTY... AT 620 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS GUSTS TO 60 MPH. THIS STORM WAS LOCATED ABOUT 13 MILES NORTH OF EAGLE LAKE...MOVING NORTHWEST AT 14 MPH. HEAVY RAIN IS ALSO OCCURRING WITH THIS STORM. THE SEVERE THUNDERSTORM WILL BE NEAR... JUNCTION CA 139 AND CA 513 BY 635 PM PDT... LAT...LON 4096 12110 4117 12071 4081 12042 4067 12070 TIME...MOT...LOC 0122Z 143DEG 12KT 4086 12074 $$ BRONG
000 WWUS55 KREV 180144 SVSREV SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE RENO NV 644 PM PDT SUN AUG 17 2008 CAC035-180152- /O.EXP.KREV.SV.W.0045.000000T0000Z-080818T0145Z/ LASSEN CA- 642 PM PDT SUN AUG 17 2008 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL LASSEN COUNTY EXPIRES AT 645 PM PDT... THE STORMS OVER CENTRAL LASSEN COUNTY CONTINUE TO WEAKEN...THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER...THESE STORMS WILL REMAIN STRONG FOR THE NEXT 30 MINUTES. HEAVY RAIN...SMALL HAIL AND WIND GUSTS TO 40 MPH REMAIN POSSIBLE AS THESE STORMS MOVE NORTHWEST TOWARD HIGHWAY 299 AND THE COMMUNITIES OF BIEBER AND NUBIEBER. LAT...LON 4096 12110 4117 12071 4081 12042 4067 12070 TIME...MOT...LOC 0142Z 143DEG 12KT 4091 12079 $$ BRONG
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 2:00 PM PDT, 4 hours 2 minutes earlier.
Area forecast discussion, Aug 17, 2:00 PM PDT, 4 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RENO NV 200 PM PDT SUN AUG 17 2008 .SHORT TERM... UPPER TROUGH WAS APPROACHING THE WEST COAST WITH ONE VIGOROUS S/W OFFSHORE OREGON PRODUCING QUITE A BIT OF LIGHTNING. NEXT SHORWTWAVE WAS ROUNDING BASE OF TROUGH AND WILL AFFECT THE AREA LATER TONIGHT AS IT EJECTS. SYNOPTIC SCALE FORCING WILL BE LACKING THIS AFTERNOON AND EARLY EVENING WITH MAIN SUPPORT FOR CONVECTION ALONG CONVERGENCE ZONE IN MONO/MINERAL COUNTY AND ALONG THERMAL TROUGH ALONG THE EASTERN SIERRA INTO NORTHEAST CALIFORNIA AND NORTHWEST NEVADA. ACTIVITY WILL GENERALLY BE ISOLATED ALTHOUGH SCATTERED COVERAGE WILL BE POSSIBLE IN A SMALL AREA EXTENDING FROM MONO LAKE NORTHWARD INTO THE PINE NUTS WHERE THE GFS WAS INDICATING STRONG SFC CONVERGENCE AND BOTH THE GFS/NAM SHOWED MODIFIED TOTAL TOTALS TO 400MB ABOVE 56C. DRY AND HOT LOWER LAYERS WILL SUPPORT ISOLATED STRONG DOWNBURST WIND POTENTIAL THIS AFTERNOON AND EVENING. THERE MAY BE A SHORT LULL IN THE ACTIVITY WITH LOSS OF DAYTIME HEATING. HOWEVER AS S/W ARRIVES LATE THIS EVENING (70KT JET ACROSS CENTRAL CALIFORNIA)...AREAS NORTH OF INTERSTATE 80 WILL BECOME MORE FAVORABLE FOR CONVECTION AS LARGE SCALE LIFT/UPPER LEVEL DIVERGENCE INCREASES. MODEL SOUNDINGS CONTINUE TO SHOW STRONG BACKING WIND PROFILE IN THE 700-550MB LAYER WITH SPEED IN THE MID LAYERS INCREASING TO 30-35KT. LARGE SCALE LIFT...INCREASING SHEAR AND INSTABILITY (MUCAPE APPROACHING 750J/KG AND 400MB MODIFIED TOTAL TOTALS 56-60C) WILL COMBINE TO ENHANCE CONVECTIVE POTENTIAL IN THESE NORTHERN AREAS LATE THIS EVENING. SOME STORMS WILL LAST WELL INTO THE NIGHT NORTH OF GERLACH WITH ISOLATED SHOWERS STILL POSSIBLE AS LATE AS MID MORNING MONDAY WHEN S/W FINALLY EXITS AND DRIER MORE STABLE WESTERLY FLOW FOLLOWS. THE BEST LIFT/INSTABILITY WILL EXTEND FROM NORTHERN CALIFORNIA INTO OREGON. HOWEVER A FEW STRONG STORMS WILL APPROACH SEVERE LEVELS NORTH OF I-80 LATE TONIGHT WITH GUSTY WINDS AND SOME SMALL HAIL POSSIBLE. TROUGH OVER THE PACNW WILL GRADUALLY FLATTEN BY MIDWEEK WITH A DRY AND RELATIVELY COOLER WEST FLOW MONDAY AFTERNOON THROUGH WEDNESDAY. LOCALLY GUSTY WINDS WILL OCCUR EACH DAY ESPECIALLY ALONG THE SIERRA FRONT AND AREAS NORTH IF I-80. INCREASED HUMIDITY LEVELS IN THESE AREAS SHOULD PRECLUDE MORE THAN A HEADLINE FOR FIRE WEATHER. A SHORTWAVE WILL PASS MAINLY NORTH OF AREA WEDNESDAY AND WEDNESDAY NIGHT WHICH WILL HELP DRAG SOME 700-500MB MOISTURE ACROSS AREAS NORTH OF HIGHWAY 50. THERE MAY BE ENOUGH WANING SUPPORT TO PRODUCE ISOLATED SHOWERS IN THE NORTH WEDNESDAY/WEDNESDAY NIGHT. OTHERWISE IT WILL BE DRY. TEMPERATURES NEAR OR SLIGHTLY ABOVE NORMAL MONDAY WILL COOL CLOSE TO NORMAL TUESDAY AND WEDNESDAY. HOHMANN .LONG TERM...THURSDAY THROUGH SUNDAY... EXPECT A GRADUAL WARMING THROUGH THE PERIOD WITH GENERALLY QUIET AND DRY CONDITIONS. THE WARMEST DAYS WILL BE NEXT WEEKEND AS TEMPERATURES ONCE AGAIN RISE ABOVE NORMALS FOR THE PERIOD. THURSDAY AN UPPER LOW MOVES EAST ACROSS SOUTHERN ALBERTA AND SASKATCHEWAN ALLOWING A RIDGE TO REBUILD ALONG THE WEST COAST. MEDIUM RANGE MODELS ARE IN GENERAL AGREEMENT AS A FOUR CORNERS HIGH SETS UP. 500MB HEIGHTS RISE FROM APPROXIMATELY 586 TO 594 DECAMETERS BY SUNDAY...ALLOWING DAYTIME HIGHS TO INCREASE A GOOD 8-10 DEGREES BY THE WEEKEND COMPARED TO MIDWEEK. THE THERMAL TROUGH SETS UP OVER CA ON FRIDAY AND THEN BROADENS AND SHIFTS INTO THE GREAT BASIN BY THE WEEKEND AS HEAT BUILDS UNDER THE RIDGE. RELATIVE HUMIDITIES WILL DROP BELOW 15% ACROSS WESTERN VALLEYS STARTING FRIDAY WITH SINGLE DIGIT READINGS IN MANY AREAS BY THE WEEKEND. 500MB RH RESPONSE IN THE MONO-MINERAL COUNTY CONVERGENCE ZONE BEGINS TO INCREASE SUNDAY AND MONDAY SO ISOLATED THUNDERSTORMS MAY DEVELOP THERE LATE IN THE WEEKEND. TEMPERATURES IN THE EASTERN SIERRA AND WESTERN NV BE SEVERAL DEGREES ABOVE NORMAL THURSDAY AND FRIDAY BEFORE RISING INTO THE MID TO UPPER 90S FOR THE WEEKEND IN WESTERN NV VALLEYS...AND THE LOWER 80S AT LAKE TAHOE - A GOOD 5-8 DEGREES ABOVE NORMAL. JAH && .AVIATION... CUMULUS BUILDUPS WILL DEVELOP ALONG THE SIERRA BY 20Z WITH ISOLATED TO SCATTERED THUNDERSTORMS AFTER 23Z. THE STORMS WILL GENERALLY BE OVER THE SIERRA AND FAR WESTERN NEVADA WITH A FEW STRONG/SEVERE STORMS POSSIBLE. THE MAIN AVIATION THREAT FROM THESE STORMS WILL BE STRONG OUTFLOWS DUE TO DRIER AIR AT THE SURFACE ENTRAINED INTO ANY DOWNDRAFTS. VFR CONDITIONS WILL PREVAIL ALTHOUGH LCL MVFR VSBYS ARE POSSIBLE IN HEAVIER SHOWERS. TSTMS WILL END AT AREA TAF SITES BY 03Z BUT ISOLD CONVECTION WILL CONTINUE OVERNIGHT IN NORTHEAST CA AND NORTHWEST NV AS AN UPPER DISTURBANCE MOVES ACROSS THE AREA. JAH && .REV WATCHES/WARNINGS/ADVISORIES... NV...NONE. CA...NONE. && HTTP://WEATHER.GOV/RENO
In the hours before
Special weather statement, Aug 17, 3:27 PM PDT, 2 hours 35 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RENO NV 327 PM PDT SUN AUG 17 2008 CAZ072-073-NVZ003-172315- GREATER LAKE TAHOE AREA-GREATER RENO-CARSON CITY-MINDEN AREA-MONO- 327 PM PDT SUN AUG 17 2008 AT 318 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS ARE TRACKING A STRONG THUNDERSTORM 5 MILES SOUTHWEST OF TOPAZ LAKE...AND MOVING NORTH AT 10 MPH. HEAVY RAIN WITH RAINFALL AMOUNTS OF AROUND ONE HALF INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE MILE...SMALL MARBLE SIZE HAIL...AND STRONG GUSTY WINDS OF 40 TO 50 MPH... ARE EXPECTED WITH THIS STORM. THIS STORM WILL BE... NEAR HOLBROOK JUNCTION BY 345 PM PDT. NEAR MARKLEEVILLE BY 350 PM PDT. NEAR ALPINE COUNTY AIRPORT BY 400 PM PDT. NEAR INDIAN CREEK RESERVOIR BY 405 PM PDT. IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO... WEATHER.GOV/RENO ON THE INTERNET...OR LOCAL MEDIA FOR LATER UPDATES AND POSSIBLE WARNINGS. HOHMANN
Special weather statement, Aug 17, 3:47 PM PDT, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RENO NV 347 PM PDT SUN AUG 17 2008 CAZ071-172345- LASSEN-EASTERN PLUMAS-EASTERN SIERRA COUNTIES- 347 PM PDT SUN AUG 17 2008 ...THUNDERSTORMS FORMING ALONG HIGHWAY 395 NORTH OF RENO... AT 345 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS ARE TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM STANDISH TO 7 MILES NORTHWEST OF DOG VALLEY...OR ALONG A LINE EXTENDING FROM 10 MILES EAST OF SIERRAVILLE TO 5 MILES EAST OF SUSANVILLE...AND MOVING EAST AT 6 MPH. THE STRONGEST STORMS ARE NEAR HONEY LAKE ALONG HIGHWAY 395 AND NEAR BECKWORTH ALONG HIGHWAY 70. OCCASIONAL LIGHTNING...HEAVY RAIN WITH RAINFALL AMOUNTS OF AROUND ONE INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE MILE...SMALL PEA OR MARBLE SIZE HAIL...AND GUSTY WINDS OF AROUND 30 TO 40 MPH... ARE EXPECTED WITH THESE STORMS. THESE STORMS WILL BE... NEAR FRENCHMAN LAKE BY 415 PM PDT. NEAR CHILCOOT BY 435 PM PDT. NEAR CA 70 AT PLUMAS-LASSEN CO LINE BY 445 PM PDT. HEAVY RAINFALL IS OCCURRING WITH THESE STORMS. EXPECT PONDING OF WATER ON LOCAL ROADWAYS. IN AREAS OF STEEP TERRAIN...MINOR ROCK SLIDES ARE POSSIBLE. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR HEADLIGHTS IF ENCOUNTERING HEAVY RAINS. IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO... WEATHER.GOV/RENO ON THE INTERNET...OR LOCAL MEDIA FOR LATER UPDATES AND POSSIBLE WARNINGS. JORDAN
Special weather statement, Aug 17, 5:15 PM PDT, 47 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RENO NV 515 PM PDT SUN AUG 17 2008 CAZ071-180045- LASSEN-EASTERN PLUMAS-EASTERN SIERRA COUNTIES- 517 PM PDT SUN AUG 17 2008 ...STRONG STORM OVER NORTHEAST LASSEN COUNTY... AT 510 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS ARE TRACKING A STRONG THUNDERSTORM 5 MILES SOUTH OF TERMO...AND MOVING NORTH AT 16 MPH. OCCASIONAL LIGHTNING...MODERATE TO HEAVY REDUCING VISIBILITIES TO LESS THAN THREE MILES...SMALL HAIL...AND STRONG GUSTY WINDS OF TO 50 MPH...ARE EXPECTED WITH THIS STORM. THIS STORM WILL BE... OVER HIGHWAY 395 NEAR TERMO BY 525 PM PDT. IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY AWAY FROM WINDOWS. IF TRAVELING ALONG HIGHWAY 395 BE PREPARED FOR DIFFICULT DRIVING CONDITIONS. BRONG
Special weather statement, Aug 17, 6:00 PM PDT, 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RENO NV 600 PM PDT SUN AUG 17 2008 CAZ072-073-NVZ003-180145- GREATER LAKE TAHOE AREA-GREATER RENO-CARSON CITY-MINDEN AREA-MONO- 600 PM PDT SUN AUG 17 2008 ...STRONG THUNDERSTORM OVER NORTHERN MONO COUNTY... AT 600 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS ARE TRACKING A STRONG THUNDERSTORM 5 MILES NORTH OF SONORA JUNCTION...OR 11 MILES SOUTH OF COLEVILLE...AND MOVING NORTHWEST AT 14 MPH. OCCASIONAL LIGHTNING...MODERATE TO HEAVY RAIN REDUCING VISIBILITIES TO LESS THAN THREE MILES...SMALL HAIL...AND GUSTY WINDS TO 40 MPH...ARE EXPECTED WITH THIS STORM. THIS STORM WILL BE... NEAR WALKER BY 625 PM PDT. NEAR COLEVILLE BY 640 PM PDT. NEAR JUNCTION US 395 AND CA 89 BY 645 PM PDT. IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...WEATHER.GOV/RENO ON THE INTERNET...OR LOCAL MEDIA FOR LATER UPDATES AND POSSIBLE WARNINGS. BRONG
The office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 5:25 PM PDT | Severe Thunderstorm Warning | REV | Lassen | 35 min |
| Aug 18, 9:16 AM PDT | Red Flag Warning | REV | 10 hr | |
| Aug 18, 9:43 AM PDT | Lake Wind Advisory | REV | Alpine, El Dorado, Lassen, Mono, Nevada, Placer and 2 more | 9 hr |
Nearby
Severe Thunderstorm Warnings in California, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.